Oregon, 2009High Wind in Oregon, November 21 to 22, 2009
November 21 to 22, 2009 · NWS PQR · 5 events in 5 counties and zones
A Pacific storm brought strong winds to the coast and higher elevations.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Pacific storm brought strong winds to the coast and higher elevations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Nov 21, 8:41 PM PST, 2 hours 59 minutes earlier.
Area forecast discussion, Nov 21, 8:41 PM PST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
841 PM PST SAT NOV 21 2009
.SYNOPSIS...A STRONG PACIFIC COLD FRONT WILL MOVE INLAND OVERNIGHT AS
A DEEP SURFACE LOW OFF THE COAST MOVES NORTHEAST INTO WASHINGTON.
A WEAK RIDGE OF HIGH PRESSURE WILL FOLLOW SUNDAY AFTERNOON AND
NIGHT...BEFORE THE NEXT FRONTAL SYSTEM ARRIVES LATER ON MONDAY.
&&
.SHORT TERM...MODELS ARE IN REASONABLY GOOD AGREEMENT SHOWING THE
DEEP SURFACE LOW MOVING ONTO THE CENTRAL WA COAST OR POSSIBLY A BIT S
AROUND 09Z. HOWEVER AT 00Z MODELS WERE ABOUT 4 MB TOO HIGH COMPARED
WITH SHIP REPORTS W OF 130W NEAR THE LOW. MODELS ARE IN GOOD
AGREEMENT ON THE UPPER FEATURES...WITH A STRONG SHORTWAVE MOVING
ACROSS THE FORECAST AREA TONIGHT...DIGGING SLIGHTLY TO THE ESE.
TIMING OF THE COLD FRONT IN ALL MODELS INDICATES FRONTAL PASSAGE ON
THE COAST AROUND MIDNIGHT. HAVE ISSUED A HIGH WIND WARNING FOR THE
WILLAPA HILLS TO GO ALONG WITH THE COASTAL WARNING AND INLAND VALLEY
WIND ADVISORIES. WINDS INLAND LOOK GUSTY WITH THE FRONT BUT
ESPECIALLY AFTER THE FRONT AND LOW MOVE INLAND AS THERE WILL BE
STRONG PRES RISES IN THE OVERNIGHT HOURS.
DOPPLER RADAR SHOWS THE PRECIP FIELD HAS FINALLY SPREAD TO THE
CASCADES THIS EVENING. WILL CONTINUE THE WINTER STORM WARNING FOR THE
CASCADES AS MOISTURE...STRENGTH OF THE FRONT AND THE POST FRONTAL
WESTERLY OROGRAPHIC FLOW ALL FAVOR SIGNIFICANT SNOWFALL FOR LATER
TONIGHT AND SUN.
A WEAK UPPER RIDGE WILL BUILD OVER THE FORECAST AREA SUN NIGHT AND
MON FOLLOWING THE FRONT. BEST CHANCES FOR PRECIP MON AND TUE WILL
SHIFT N INTO WA WITH WARM FRONT OVERRUNNING. THE UPPER RIDGE HOLDS
COLD FRONT AT BAY UNTIL AFTER TUE NIGHT. RW
.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...WEAK HIGH PRES
RIDGE OVER THE FORECAST AREA CONTINUES TO
PUSH ENERGY NORTH OF FORECAST AREA MID WEEK. IT MANAGES TO DELAY THE
ARRIVAL OF A SECOND SYSTEM THROUGH THUR. MODEL SOLUTIONS DIVERGE
TOWARD THE END OF THE WEEK AND HAVE LITTLE CONFIDENCE IN THEM. AT
THIS TIME WILL GO WITH CLIMATOLOGY UNTIL THERE IS SOME CONSISTENCY
BETWEEN THE MODELS..
&&
.AVIATION...AREAS OF MVFR CONDITIONS ALONG THE COAST THIS EVENING
WILL EXPAND INLAND TONIGHT AS THE RAIN SHIELD FROM THE NEXT STRONG
SYSTEM APPROACHES. SOUTH WINDS WILL INCREASE THROUGH 09Z AND THEN
TURN WESTERLY FROM WEST TO EAST AS THE ASSOCIATED STRONG COLD FRONT
SWINGS ACROSS THE AREA. A MIX OF VFR AND MVFR CONDITIONS ARE
EXPECTED SUNDAY MORNING IN STRONG UNSTABLE ONSHORE FLOW.
KPDX AND APPROACHES...VFR CONDITIONS ARE EXPECTED THROUGH 06Z...THEN
MVFR CONDITIONS WILL DEVELOP AS A COLD FRONT APPROACHES. SOUTH TO
SOUTHWEST WINDS MAY BECOME QUITE STRONG AROUND 12Z AS A STRONG
GRADIENT DEVELOPS OVER THE NORTH VALLEY AS THE LOW MOVES INLAND.
WIND GUSTS NEAR 50 MPH ARE POSSIBLE. A MIX OF VFR AND MVFR
CONDITIONS ARE EXPECTED SUNDAY MORNING IN STRONG UNSTABLE ONSHORE
FLOW.
&&
.MARINE...GALE FORCE SOUTH WINDS WILL STRENGTHEN TO STORM FORCE
LATER THIS EVENING AS A POTENT LOW MOVES NORTH OF THE COASTAL WATERS
AND INLAND ALONG THE WASHINGTON COAST. WINDS WILL TURN W TO NW ON
SUNDAY AND BEGIN EASING. SEAS TONIGHT WILL LIKELY PEAK AROUND 20 FT
...BUT WILL DROP QUICKLY TO THE MID TEENS ON SUN.
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
WA/OR...STORM WARNING FOR THE COASTAL WATERS FROM CAPE SHOALWATER TO
FLORENCE THROUGH 3 AM SUNDAY MORNING.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR CONDITIONS
THROUGH SUN EVENING.
WINTER STORM WARNING FOR THE S WA AND N AND CENTRAL OREGON
CASCADES TONIGHT AND SUNDAY.
HIGH WIND WARNING FOR THE S WA/N AND CENTRAL OREGON COAST...
AND WILLAPA HILLS TONIGHT.
WIND ADVISORY FOR THE WILLAMETTE VALLEY...THE LOWER
COLUMBIA...AND THE I-5 CORRIDOR FOR THIS EVENING
THROUGH SUNDAY MORNING.
&&
MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Nov 21, 5:10 AM PST, 18 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
510 AM PST SAT NOV 21 2009
ORZ001-002-WAZ021-221315-
NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST-
510 AM PST SAT NOV 21 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
HIGH WINDS ARE POSSIBLE TONIGHT. REFER TO THE LATEST WEATHER
MESSAGE (PDXNPWQPR) FOR DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ003>010-012-014-WAZ020-022-023-039-040-221315-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-UPPER HOOD RIVER VALLEY-
WILLAPA HILLS-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS-
510 AM PST SAT NOV 21 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
ORZ011-013-WAZ019-221315-
NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY-
SOUTH WASHINGTON CASCADES-
510 AM PST SAT NOV 21 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
SNOW AND BLOWING SNOW IS POSSIBLE TONIGHT. REFER TO THE LATEST
WINTER MESSAGE (PDXWSWPQR) FOR DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SNOW AND BLOWING SNOW IS POSSIBLE SUNDAY. REFER TO THE LATEST
WINTER MESSAGE (PDXWSWPQR) FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PZZ250-255-270-275-221315-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
510 AM PST SAT NOV 21 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
GALE FORCE WINDS ARE POSSIBLE TODAY AND STORM FORCE WINDS
TONIGHT. REFER TO THE LATEST MARINE WEATHER MESSAGE (PDXMWWPQR)
FOR DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
GALE FORCE WINDS ARE POSSIBLE SUNDAY MORNING. REFER TO THE LATEST
MARINE WEATHER MESSAGE (PDXMWWPQR) FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Nov 21, 11:29 PM PST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
1129 PM PST SAT NOV 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1123 PM NON-TSTM WND GST 2 NNW WALDPORT 44.44N 124.08W
11/21/2009 M61.00 MPH LINCOLN OR TRAINED SPOTTER
SUSTAINED SOUTH WIND 44 MPH. GUSTS 61. ALSO...ABUNDANT
PEA-SIZED HAIL FALLING.
1123 PM NON-TSTM WND GST CAPE FOULWEATHER 44.78N 124.07W
11/21/2009 M70.00 MPH LINCOLN OR MESONET
SOUTH WIND SUSTAINED 43 MPH. GUSTS 70 MPH.
1123 PM NON-TSTM WND GST 2 SSW NEWPORT 44.61N 124.07W
11/21/2009 M59.00 MPH LINCOLN OR C-MAN STATION
SUSTAINED SOUTH WIND 47 MPH. GUST 59 MPH.
1123 PM NON-TSTM WND GST 20 N FLORENCE 44.28N 124.10W
11/21/2009 M58.00 MPH LINCOLN OR PUBLIC
SOUTH WIND SUSTAINED 43 MPH. GUST 58 MPH.
1123 PM NON-TSTM WND GST NEWPORT 44.63N 124.05W
11/21/2009 M58.00 MPH LINCOLN OR DEPT OF HIGHWAYS
ON HWY 101 YAQUINA BAY BRIDGE. SUSTAINED SOUTH WIND 34
MPH. GUSTS 58 MPH.
&&
CROCKEYLocal storm report, Nov 21, 11:40 PM PST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PORTLAND OR
1140 PM PST SAT NOV 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1123 PM NON-TSTM WND GST 2 NNW WALDPORT 44.44N 124.08W
11/21/2009 M61.00 MPH LINCOLN OR TRAINED SPOTTER
SUSTAINED SOUTH WIND 44 MPH. GUSTS 61. ALSO...ABUNDANT
PEA-SIZED HAIL FALLING.
1123 PM NON-TSTM WND GST CAPE FOULWEATHER 44.78N 124.07W
11/21/2009 M70.00 MPH LINCOLN OR MESONET
SOUTH WIND SUSTAINED 43 MPH. GUSTS 70 MPH.
1123 PM NON-TSTM WND GST 2 SSW NEWPORT 44.61N 124.07W
11/21/2009 M59.00 MPH LINCOLN OR C-MAN STATION
SUSTAINED SOUTH WIND 47 MPH. GUST 59 MPH.
1123 PM NON-TSTM WND GST 20 N FLORENCE 44.28N 124.10W
11/21/2009 M58.00 MPH LINCOLN OR PUBLIC
SOUTH WIND SUSTAINED 43 MPH. GUST 58 MPH.
1123 PM NON-TSTM WND GST NEWPORT 44.63N 124.05W
11/21/2009 M58.00 MPH LINCOLN OR DEPT OF HIGHWAYS
ON HWY 101 YAQUINA BAY BRIDGE. SUSTAINED SOUTH WIND 34
MPH. GUSTS 58 MPH.
1123 PM NON-TSTM WND GST 15 N FLORENCE 44.20N 124.10W
11/21/2009 M80.00 MPH LANE OR PUBLIC
AT SEA LION CAVES. SUSTAINED SOUTH WIND 66 MPH. GUST 80
MPH.
&&
CROCKEYHigh Wind, Central Oregon Coast
- When
- November 21, 11:40 PM PST to November 22, 3:54 AM PST
- Where
- Central Oregon Coast forecast zone
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- Department of Highways
Strong winds were reported on Hwy. 101 on the Yaquina Bridge in Newport. Other strong wind gusts reported include 53 kt in Newport, and 52 kt at the Newport Airport, 50 kt in Yachats, 70 kt in Gleneden Beach, 55 kt in Lincoln City, 50 kt in Rockaway Beach, and 58 kt in Depoe Bay.
High Wind, Coast Range of Nw Oregon
- When
- November 22, 12:08 AM PST to 6:12 AM PST
- Where
- Coast Range of Nw Oregon forecast zone
- Measured
- 81 kt (93 mph) measured gust
- Reported by
- Mesonet
Strong winds were reported by a station on Mt. Hebo at roughly 3000 ft elevation.
High Wind, Northern Oregon Coast
- When
- November 22, 12:35 AM PST to 4:35 AM PST
- Where
- Northern Oregon Coast forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Official NWS Observations
Strong winds, with sustained winds of 43 kt, were reported at Garibaldi. Other strong sustained winds reported include 35 kt at Astoria, and 43 kt at Clatsop Spit.
High Wind, Central Coast Range of W Oregon
- When
- November 22, 1:12 AM PST to 3:12 AM PST
- Where
- Central Coast Range of W Oregon forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Mesonet
Strong winds were reported by the Rockhouse RAWs station at roughly 1800 feet elevation.
High Wind, Cascades in Lane County
- When
- November 22, 2:06 AM PST to 4:06 AM PST
- Where
- Cascades in Lane County forecast zone
- Measured
- 71 kt (82 mph) measured gust
- Reported by
- Mesonet
Strong winds were reported by the Sugarloaf RAWs station at roughly 4300 feet elevation.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Texas, November 21, 20092 injured · $20,000 · 2 events
- High Wind in Oregon, November 21 to 22, 200974 kt wind · 2 events
- Heavy Snow in Washington, November 21 to 22, 20091 event
- High Wind in Wyoming, November 21, 200957 kt wind · 1 event
- High Wind in Montana, November 21, 200950 kt wind · 1 event
- Blizzard in Alaska, November 21, 20091 event
- Heavy Snow in Oregon, November 21 to 22, 20091 event
- Heavy Snow in Washington, November 21 to 22, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 203892, 203893, 203891, 203894, 203895.